Alert archive / California / Wind Advisories in 2023

Wind Advisory 50, NWS San Diego, CA

December 6, 2023Riverside County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Dec 6, 2023, 12:24 PM PST for Riverside County, San Diego County, California. It took effect at Dec 7, 2023, 10:00 AM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 6, 2023, 12:24 PM PST (20:24 UTC)
In effect from
Dec 7, 2023, 10:00 AM PST
Expired
Dec 8, 2023, 4:00 AM PST
In force
18 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Diego County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2763 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WWUS76 KSGX 062024
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1224 PM PST Wed Dec 6 2023

CAZ056-058-062-065-070600-
/O.NEW.KSGX.WI.Y.0050.231207T1800Z-231208T1200Z/
Riverside County Mountains-San Diego County Mountains-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
and Borrego Springs
1224 PM PST Wed Dec 6 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THURSDAY TO 4 AM PST
FRIDAY...

* WHAT...West winds 20 to 30 mph. Gusts 30 to 40 mph expected, 
  locally to 60 mph.

* WHERE...Desert mountain slopes of Riverside County and San 
  Diego County Mountains, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 10 AM Thursday to 4 AM PST Friday, strongest winds
  Thursday evening and overnight.

* IMPACTS...Gusty winds could cause damage to unsecured objects
  and tree limbs. Difficulty driving in blowing dust and sand,
  especially for high profile vehicles.
  

* ADDITIONAL DETAILS...Winds will slowly weaken through Friday
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

APR
5 follow-up statements
079 
WWUS76 KSGX 070523
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
923 PM PST Wed Dec 6 2023

CAZ056-058-062-065-071400-
/O.CON.KSGX.WI.Y.0050.231207T1800Z-231208T1200Z/
Riverside County Mountains-San Diego County Mountains-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
and Borrego Springs
923 PM PST Wed Dec 6 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THURSDAY TO 4 AM
PST FRIDAY...

* WHAT...West winds 20 to 30 mph. Gusts 30 to 40 mph expected, 
  locally to 60 mph.

* WHERE...Desert mountain slopes of Riverside County and San 
  Diego County Mountains, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 10 AM Thursday to 4 AM PST Friday, strongest winds 
  Thursday evening and overnight.

* IMPACTS...Gusty winds could cause damage to unsecured objects
  and tree limbs. Difficulty driving in blowing dust and sand,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
487 
WWUS76 KSGX 071013
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
213 AM PST Thu Dec 7 2023

CAZ056-058-062-065-072200-
/O.CON.KSGX.WI.Y.0050.231207T1800Z-231208T1200Z/
Riverside County Mountains-San Diego County Mountains-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
and Borrego Springs
213 AM PST Thu Dec 7 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
4 AM PST FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts to 45 mph expected, 
  locally to 60 mph.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, San Diego County Deserts and San Gorgonio Pass Near 
  Banning.

* WHEN...From 10 AM this morning to 4 AM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down. Difficulty driving in blowing dust
  and sand, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
373 
WWUS76 KSGX 072046
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1246 PM PST Thu Dec 7 2023

CAZ056-058-062-065-080600-
/O.CON.KSGX.WI.Y.0050.000000T0000Z-231208T1200Z/
Riverside County Mountains-San Diego County Mountains-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
and Borrego Springs
1246 PM PST Thu Dec 7 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts to 45 mph expected, 
  locally to 60 mph.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, San Diego County Deserts and San Gorgonio Pass Near 
  Banning.

* WHEN...Now until 4 AM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down. Difficulty driving in blowing 
  dust and sand, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Adams
258 
WWUS76 KSGX 080511
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
911 PM PST Thu Dec 7 2023

CAZ056-058-062-065-081200-
/O.CON.KSGX.WI.Y.0050.000000T0000Z-231208T1200Z/
Riverside County Mountains-San Diego County Mountains-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
and Borrego Springs
911 PM PST Thu Dec 7 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts to 50 mph.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, San Diego County Deserts and San Gorgonio Pass Near 
  Banning.

* WHEN...Now until 4 AM Friday.

* IMPACTS...Difficult driving conditions for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. 

&&

$$

Moede
477 
WWUS76 KSGX 081144
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
344 AM PST Fri Dec 8 2023

CAZ056-058-062-065-081245-
/O.EXP.KSGX.WI.Y.0050.000000T0000Z-231208T1200Z/
Riverside County Mountains-San Diego County Mountains-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
and Borrego Springs
344 AM PST Fri Dec 8 2023

...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

Westerly winds will continue to weaken this morning and the Wind
Advisory will be allowed to expire at 4 AM.

$$

SS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Dec 6, 8:12 AM PST, 4 hours 12 minutes earlier.

Area forecast discussion, Dec 6, 8:12 AM PST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
812 AM PST Wed Dec 6 2023

.SYNOPSIS...
Onshore flow will return today and strengthen tonight and Thursday
as the marine layer deepens with coastal low clouds and fog
returning to the valleys for tonight into Thursday morning. There
will be stronger and gusty southwest to west winds for the
mountains and deserts for late tonight through late Thursday night
with the stronger gusts to around 55 mph. Lower level flow will
turn offshore for Friday into the weekend. Gusty north winds will
strengthen on Friday, then become northeasterly and spread
southward into Riverside and San Diego Counties for Friday night
into Saturday with the stronger gusts along and below the coastal
slopes of the mountains to 55 to 65 mph. Gusty northeast to east
winds will continue for Saturday night into Sunday, but not be as
strong. Warmer for Sunday. Then slow cooling spreading inland on
Monday and Tuesday as weak onshore flow returns.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.Morning Update...
Thin cirrus clouds are currently poised across the region with
blotches of fog offshore. Confidence remains low to moderate for
any of this fog to the reach the beaches later this morning. If
any fog does form, it looks to be brief. Onshore flow will be
increasing today and this is evident by a surge of low clouds
pushing westward across the California Bight. These low clouds may
move over our region by later this afternoon, higher chance by
early evening.

Another warm day is expected today, though a bit cooler west of
the mountains as onshore flow increases. High temperatures will
be in the 70s for most across western valleys and near 80 degrees
for the lower deserts. Winds will be on the calmer side for much
of the day before ramping up across the mountains and deserts this
evening through Thursday. Santa Ana winds will then take over by
Friday. We will continue to fine tune the forecast this afternoon
to see how far west these Santa Ana winds will impact valley and
coastal areas.

.Previous Discussion (403 AM Wednesday)....

SHORT TERM (Today through Friday)...
A more widespread return of low clouds and fog is more likely
along the coast this afternoon with the low clouds spreading into
portions if the valleys this evening as the marine layer deepens
and into portions of the inland valleys for late tonight into
Thursday morning. A deeper marine layer will continue for Thursday
night with coastal low clouds scattering out from north to south
on Friday as gusty north to northeast winds develop and
strengthen.

Gusty southwest to west winds will develop in the mountains and
deserts today and strengthen for tonight and Thursday as onshore
flow strengthens with the stronger gusts along the desert slopes
of the mountains in Riverside and San Diego Counties and in the
northern Coachella Valley below the San Gorgonio Pass to 55 to 65
mph. The onshore winds will diminish late Thursday night with
gusty north winds developing and strengthening on Friday. These
winds will become northeast for Friday night into Saturday morning
and spread southward into Riverside and San Diego Counties with
the stronger gusts along and below the coastal slopes of the
mountains to 55 to 65 mph.

High temperatures will begin to cool for the coast and valleys
today with greater cooling spreading inland on Thursday. The
coast into the valleys will warm slightly on Friday with cooling
continuing for the deserts into the mountains.

&&

.LONG TERM (Saturday through Tuesday)...
Stronger and gusty northeast winds will continue into Saturday
morning, then gradually diminishing for Saturday night and Sunday.
Weak offshore flow on Monday morning will become weak onshore for
Monday afternoon and night and a little stronger onshore for
Tuesday.

High temperatures for Saturday will warm for coastal areas into
the valleys and cool for the mountains and deserts. Sunday will be
a few degrees warmer near the coast to as much as 5 to 10 degrees
warmer for inland areas with high temperatures for the coast and
valleys mostly in the 70s. Monday will be slightly cooler for the
coast and valleys and slightly cooler for most areas on Tuesday.

&&

.AVIATION...
061610Z...Coast/Valleys...Low clouds with bases 700-900 FT MSL to
develop after 23z Wed at the coast and move inland after 01z Thu.
Rising bases after 04z Thu with bases to 1000-1500 FT MSL. Locally
reduced vis where low clouds and terrain intersect. Scatter out 17-
19z Thu.

Mountains/Deserts...FEW AOA 25,000 FT MSL through tonight. W-NW
winds developing after 01z Thu with sfc gusts of 25-40 kt. MOD
up/downdrafts over/east of mtns. Stronger gusts of 40-55 kt possible
after 18z Thu.

&&

.MARINE...
Northwest wind gusts of 20 to 25 knots will be possible Thursday
afternoon into Friday morning over the outer coastal waters.
Isolated northeast wind gusts to 20 knots near the coast will be
possible Friday night and Saturday.

&&

.BEACHES...
A long-period swell (17 seconds late today lowering to 14 seconds by
Friday with swell heights 4-5 feet) from the west-northwest will
bring elevated surf late today into Friday. The highest surf is
expected Thursday, mainly in southern San Diego County. Confidence
is increasing that wave heights will range from 3 to 6 feet for most
areas with sets to 7 feet in southern San Diego County.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement through late Thursday night for Orange
     County Coastal Areas-San Diego County Coastal Areas.

PZ...None.

&&

PUBLIC...APR/17
AVIATION/MARINE...EA

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 1:00 PM PSTSmall Craft AdvisorySGX43 hr

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.